Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 27, NWS Glasgow, MT

September 12, 201212 counties in Montana

NWS Glasgow, MT issued this red flag warning at Sep 12, 2012, 3:32 AM MDT for 12 counties in Montana. It took effect at Sep 12, 2012, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2012, 3:32 AM MDT (09:32 UTC)
In effect from
Sep 12, 2012, 11:00 AM MDT
Expired
Sep 12, 2012, 8:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2879 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WWUS85 KGGW 120932
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
332 AM MDT WED SEP 12 2012

MTZ120-122-134>137-122200-
/O.NEW.KGGW.FW.W.0027.120912T1700Z-120913T0200Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
332 AM MDT WED SEP 12 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...LOW RELATIVE
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
  POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
212 
WWUS85 KGGW 122029
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT WED SEP 12 2012

MTZ120-122-134>137-131030-
/O.NEW.KGGW.FW.A.0022.120914T1700Z-120915T0200Z/
/O.CON.KGGW.FW.W.0027.000000T0000Z-120913T0200Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
229 PM MDT WED SEP 12 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...
122...134...135...136 AND 137...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A FIRE WEATHER
WATCH FOR WIND AND VERY LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM FRIDAY MORNING THROUGH FRIDAY EVENING. A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137. 

* WINDS...FROM THE SOUTH AND SOUTHWEST AT 10 TO 20 MPH WITH GUSTS
  UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING AND THIS FIRE WEATHER WATCH.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
934 
WWUS85 KGGW 130205
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
805 PM MDT WED SEP 12 2012

MTZ120-122-134>137-131100-
/O.EXP.KGGW.FW.W.0027.000000T0000Z-120913T0200Z/
/O.CON.KGGW.FW.A.0022.120914T1700Z-120915T0200Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
805 PM MDT WED SEP 12 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 120...122...134... 135...136 AND 137...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING HAS
WINDS HAVE CALMED DOWN AND RELATIVE HUMIDITY HAVE RECOVERED.

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
 FIRE WEATHER ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS A FIRE WEATHER WATCH
FOR WIND AND VERY LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM
FRIDAY MORNING THROUGH FRIDAY EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137. 

* WINDS...FROM THE SOUTH AND SOUTHWEST AT 10 TO 20 MPH WITH GUSTS
  UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING AND THIS FIRE WEATHER WATCH.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 11, 9:05 PM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Sep 11, 9:05 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
905 PM MDT TUE SEP 11 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
UPDATE...NORTHWEST WINDS HAVE DIMINISHED TO AROUND 10 MPH AT 03Z.
WILL ALLOW LAKE WIND ADVISORY TO EXPIRE FOR FORT PECK LAKE. WITH
VERY LOW DEWPOINTS OVER THE AREA...WILL LOWER TONIGHT'S LOWS IN
SOME AREAS PRONE TO COLD AIR DRAINAGE. WILL ALSO ALLOW RED FLAG
WARNING TO EXPIRE IN UPDATE. FORRESTER

PREVIOUS SHORT TERM...
WATER VAPOR SHOWING A CLOSED UPPER TROUGH OVER THE CANADIAN
PRAIRIES MOVING INTO CENTRAL CANADA. A FLAT RIDGE EXISTS OFF THE
CANADIAN WEST COAST.

LOTS OF DRY AIR HAS MIXED TO ABOUT 600 MB TODAY. SOME MOISTURE
EXISTS AT AND ABOVE THIS LEVEL AND IS SEEN WITH CUMULUS DEVELOPMENT.
SOME OF THIS DEVELOPMENT MAY SPAWN SOME VIRGA AND MAY KEEP BREEZY
CONDITIONS GOING UNTIL ABOUT SUNSET.

A REINFORCEMENT OF THE TROUGH LOOKS TO DROP SOUTH LATE WEDNESDAY
AGAIN BRINGING A FEW CLOUDS. THEN THE UPPER RIDGE BUILDS INTO THE
AREA THURSDAY WITH 1000-500 MB THICKNESSES RISING FROM 550 DM
WEDNESDAY AFTERNOON TO ABOUT 562 DM THURSDAY AFTERNOON. THIS SHOULD
YIELD A TEMPERATURE RISE INTO THE 70S MOST PLACES.

COOL TEMPS THE NEXT COUPLE OF NIGHTS MAY PRODUCE A FROST IN SOME
PLACES. THIS HAS BEEN ADDRESSED IN A HAZARDOUS WEATHER OUTLOOK.
JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
SUMMER-LIKE CONDITIONS RETURN FRIDAY AS A DOME OF HIGH PRESSURE IN
PLACE OVER THE GREAT BASIN BRINGS AN UPPER LEVEL RIDGE OVER THE
MONTANA...SETTING UP WESTERLY TO SOUTHWESTERLY FLOW ALOFT OVER
EASTERN MONTANA. A DEVELOPING LEE-SIDE SURFACE TROUGH WILL BRING
IN A MILD SOUTHERLY BREEZE. THE RESULT WILL BE THERMAL RIDGING AND
TEMPERATURES RAMPING UP 10F-15F DEGREES ABOVE NORMAL.

FRIDAY NIGHT INTO SATURDAY SHORTWAVE DISTURBANCES SLIDING ACROSS
NORTHERN REGIONS OF THE PRAIRIE PROVINCES WILL KNOCK THE RIDGE
DOWN SLIGHTLY. THIS WILL ONLY COOL DOWN SATURDAY HIGHS A FEW
DEGREES FROM FRIDAY.

SATURDAY NIGHT THROUGH MONDAY...AN ENERGETIC SHORTWAVE WORKS ITS
WAY ALONG THE INTERNATIONAL BORDER FINALLY BRINGING THE
POSSIBILITY OF RAIN SHOWERS TO THE REGION. MODELS CONTINUE TO
BECOME CLOSER IN TIMING AND LOCATION. BOTH THE EC AND THE GFS RUN
A STRONG COLD FRONT ACROSS NORTHEAST MONTANA BETWEEN 18Z SUNDAY TO
00Z MONDAY. THEREFORE SUNDAY TEMPERATURES WILL BECOME CLOSE TO
NORMAL WITH MONDAY AND TUESDAY HIGHS AROUND 10F DEGREES BELOW
NORMAL.

THE FEW CHANGES THAT WERE MADE WERE FOR POPS/WX SUNDAY NIGHT THROUGH
MONDAY. SCT

PREVIOUS DISCUSSION...
SYNOPTIC SET UP...LONG TERM BEGINS WITH A POSITIVELY TILTED
TROUGH RUNNING FROM THE CENTRAL PLAINS THROUGH THE UPPER
MISSISSIPPI VALLEY AND INTO THE HUDSON BAY. WEST OF THIS A LARGE
RIDGE RUNS FROM CENTRAL CALIFORNIA TO SOUTHERN IDAHO AND INTO
SOUTHERN SASKATCHEWAN WITH NORTHEAST MONTANA DIRECTLY BELOW IT.
FURTHER WEST A BROAD TROUGH EXISTS OVER THE GULF OF ALASKA WITH A
BROAD WEAK EXTENSION DIPPING DEEPLY SOUTH INTO THE NORTHEAST
PACIFIC OCEAN.

THURSDAY NIGHT THROUGH SATURDAY A RIDGE REMAIN DOMINATE OVER THE
AREA WITH CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS.
ANTICIPATE A WARMING TREND.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MODELS TAKE THE TROUGH OVER
THE GULF OF ALASKA AND MOVE IT ONTO THE CANADIAN PLAINS. THIS
TAPS INTO ARCTIC AIR OVER THE NORTHWEST TERRITORIES AND DRIVES IT
SOUTH INTO THE HIGH AND GREAT PLAINS. THIS SHOULD COOL
TEMPERATURES DOWN YET AGAIN AND MAY PROVIDE A SMALL CHANCE FOR
SHOWERS WHILE DOING IT. IF CLOUD COVER ABATES IN LATER MODEL
RUNS... WHICH IS NOT CURRENTLY EXPECTED...WIDESPREAD FREEZING
TEMPERATURES COULD BE FELT FOR LOWS.

MONDAY ONWARD...SURPRISING AGREEMENT EXISTS BETWEEN THE DIFFERENT
MODELS AND THEREFORE CONFIDENCE HAS INCREASED ON THE LARGE
SCALE. A LARGE RIDGE REDEVELOPS OVER THE WESTERN HALF OF THE US AS
THE TROUGH OF COLD AIR IS SHOVED OFF EAST. THIS WILL PLACE NEMONT
IN A WARMING NORTHWESTERN FLOW PATTERN.

&&

.AVIATION...
VFR CONDITIONS AT ALL TERMINALS THROUGH TOMORROW WITH LIGHT
WESTERLY WINDS INCREASING TO BETWEEN 15 TO 25 KNOTS IN THE LATE
MORNING...LASTING THROUGH THE EVENING.

SMOKE FROM ON-GOING FIRES ACROSS THE NORTHERN ROCKIES COULD
PRODUCE HAZE THAT MAY INTRODUCE PERIODS OF MVFR VISIBILITIES FOR
ALL TERMINALS. WITH FIRE DANGER HIGH THIS WEEK... NEW FIRE STARTS
ARE POSSIBLE. RSMITH

&&

.FIRE WEATHER...
THE RED FLAG WARNING FOR ALL OF NORTHEAST MONTANA HAS BEEN ALLOWED
TO EXPIRE AT 9 PM THIS EVENING. NORTHWEST WINDS HAVE DIMINISHED TO
AROUND 10 MPH OVER THE REGION AND RH IS NOW AROUND 20 PERCENT.

HOWEVER...ANOTHER ENERGETIC COLD FRONT IS EXPECTED TO PASS OVER
NORTHEAST MONTANA WEDNESDAY AFTERNOON AND EVENING. RELATIVE
HUMIDITY BETWEEN 15 AND 20 PERCENT IS LIKELY WEDNESDAY AFTERNOON.
MODELS DIFFER SOMEWHAT ON WHETHER THERE WILL BE THE WIND WILL BE
STRONG ENOUGH TO CREATE CRITICAL FIRE WEATHER CONDITIONS. AT THIS
POINT...THE NORTHEAST ZONE 120 HAS THE BEST CHANCE OF SEEING
STRONG NORTHWEST WINDS ON WEDNESDAY. A NEW RED FLAG WARNING MAY
BE NEED FOR WEDNESDAY AFTERNOON.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 11, 9:17 PM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
917 PM MDT TUE SEP 11 2012

MTZ016>027-059>062-121200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
917 PM MDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

WITH LIGHT WINDS EXPECTED OVERNIGHT...MANY VALLEY AND LOW LYING
AREAS OF NORTHEAST MONTANA WILL SEE TEMPERATURES BELOW FREEZING
THAT MAY IMPACT TENDER VEGETATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED WEDNESDAY AFTERNOON. GUSTY NORTHWEST WINDS
MAY INCREASE FIRE WEATHER CONCERNS AGAIN DUE TO CONTINUED LOW
RELATIVE HUMIDITY AND DRY FUELS.

BELOW FREEZING TEMPERATURES ARE POSSIBLE AGAIN WEDNESDAY NIGHT IN
LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:29 PM MDTFire Weather WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more24 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.